Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Wilmington, OH

July 1, 2001Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 1, 2001, 3:46 PM EDT for Warren County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:46 PM EDT (19:46 UTC)
Expired
Jul 1, 2001, 4:30 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Warren County, OH

The radar

The Cincinnati radar (KILN), 30 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:00 PM EDTThunderstorm Wind 50 ELebanon, OHSeveral trees were knocked down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 011947
SVRILN

OHC165-012030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
346 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO...

* UNTIL 430 PM EDT...

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LEBANON...MOVING EAST   
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WAYNESVILLE...
  SPRINGBORO...
  LEBANON...
  FIVE POINTS...
  HARVEYSBURG...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:20 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 1, 2:20 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
220 PM EDT SUN JUL 1 2001

BAND OF SHRA/TSRA ACRS N CNTRL FA ATTM AND PUSHING ESE. MONITORING
FOR SEVR...THOUGH BEST ACTIVITY APRS TO BE MAINLY E. PLENTY UNSTABLE
THO...WTH -6 LIS IN W CNTRL AND CLOSE TO -7 IN E CNTRL. MDLS IN
PRETTY GOOD AGREEMENT WTH FROPA IN SRN FA BTWN 00Z-03Z. LOOKS LIKE
SRN ZONES WL HAVE EVE SHRA/TSRA BEFORE EVENTUAL CLEARING...SO WL
INCLUDE AN EVE OR THROUGH MIDNT HERE.

MDLS ALSO AGREE ON BRINGING IN RETURN FLOW SHRA FOR TUE. AM LEANING
TWD AVN MOS TMPS FOR SHORT TERM...WTH NR RECORD LOWS TNGT AND HIGHS
IN MID 70S MON.

MISILN OUT IN A FEW.

.ILN...NONE.

JDR

i

In the hours before

Special weather statement, Jul 1, 10:10 AM EDT, 5 hours 36 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
OHIO...INDIANA AND NORTHERN KENTUCKY IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON. THERE IS ALSO A MODERATE RISK FOR
SEVERE WEATHER IN CENTRAL OHIO AND FOR THE AREA ALL ALONG THE OHIO
RIVER.

A STRONG COLD FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS THE REGION
THIS AFTERNOON WITH THUNDERSTORMS OUT AHEAD OF THE FRONT. WHILE THE
THUNDERSTORMS WILL PUSH THROUGH WEST CENTRAL OHIO AND AREAS NORTH OF
COLUMBUS BY NOON...THE SEVERE ACTIVITY IS EXPECTED TO BE MAINLY FROM
EARLY AFTERNOON ON. DURING PEAK DAYTIME HEATING...THE LINE OF
THUNDERSTORMS WILL EXTEND FROM CENTRAL OHIO SOUTHWEST TOWARD
CINCINNATI AND SOUTHERN INDIANA.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY IN
CENTRAL OHIO AND NEAR THE OHIO RIVER...WITH THE MAIN THREAT BEING
DAMAGING STRAIGHT LINE WINDS.

SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FORn ACTIVATION THIS
AFTERNOON.

JDR
Local storm report, Jul 1, 2:40 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
240 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SPRINGFIELD               OH   WIND DAMAGE
07/01/01   CLARK                          NUMEROUS TREES REPORTED
                                          DOWN THROUGHOUT TOWN

MDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:59 PM EDTSevere Thunderstorm WarningILNClark46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.